Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

July 20, 2017Bear Lake County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 20, 2017, 9:31 PM MDT for Bear Lake County, Idaho. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 9:31 PM MDT (03:31 UTC)
Expired
Jul 20, 2017, 10:15 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:20 PM MDTHAIL 0.25Fish Haven, IDSEVERAL PEA SIZE HAIL STONES EMBEDDED IN HEAVY RAIN. ALSO GUSTY WINDS BELOW SEVERE CRITERIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS85 KPIH 210331
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
931 PM MDT THU JUL 20 2017
 
IDZ025-210415-
Wasatch Mountains/Idaho Portion ID-
931 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING EAST TOWARD BEAR LAKE THROUGH 1015 PM 
MDT...

At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 8 
miles west of the Idaho portion of Bear Lake, moving east at 25 mph.

Small hail, heavy rain and wind gusts to 40 mph are possible with 
this storm as it moves off the Wasatch Mountains into Bear Lake 
through 1015 PM MDT.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven, Minnetonka Cave
and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11106 4200 11149 4203 11166 4218 11163
      4218 11105 4205 11105
TIME...MOT...LOC 0327Z 275DEG 23KT 4209 11148 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 20, 8:58 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 20, 8:58 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
858 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.
Valle
&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. KSmith/Valle
&&

.FIRE WEATHER...Update this evening to expire the red flag
warning as conditions have improved across the area. See previous
discussion below. Huston

Red flag warnings remain in effect until 9 pm for elevations below
6000 feet in zone 476 as well as zone 410 for wind gusts and low
humidity. Thudnerstorms occurring along cold front and expect
isolated storms late this afternoon and early evening mainly in
zones 411 and 413. Expect more docile conditions Friday with wind
gusts expected to stay under warning criteria and no thunderstorms
expected.  Upper ridge builds over Idaho Saturday with hot and dry
conditions expected with light winds.  Expect a pattern change
Monday with monsoonal moisture returning ahead of an approaching
trof with showers and thunderstorms possible Monday through Thursday
of next week. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Special weather statement, Jul 20, 8:03 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
803 PM MDT THU JUL 20 2017

IDZ025-210245-
Wasatch Mountains/Idaho Portion ID-
803 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING OFF THE NORTHERN WASATCH TOWARD
BLOOMINGTON AND THE NORTH BEACH OF BEAR LAKE THROUGH 845 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Saint Charles, moving east at 15 mph.

Dime size hail, heavy rain and wind gusts to 45 mph are possible
with this storm as it moves into the Bear Lake area through 845 PM
MDT. If you are recreating on Bear Lake, move to shore now!

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4212 11166 4224 11165 4229 11118 4200 11121
      4201 11139
TIME...MOT...LOC 0158Z 273DEG 14KT 4218 11156

Huston
Local storm report, Jul 20, 8:26 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Local storm report, Jul 20, 8:27 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  M0.88 INCH       BEAR LAKE          ID   NWS EMPLOYEE

            PENNY AND NICKEL-SIZED HAIL.

&&

MHUSTON
Local storm report, Jul 20, 8:31 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 S BLOOMINGTON         42.18N 111.40W
07/20/2017  E1.00 INCH       BEAR LAKE          ID   NWS EMPLOYEE

&&

TWYATT
Local storm report, Jul 20, 9:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
915 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 N ST. CHARLES         42.13N 111.39W
07/20/2017  E0.75 INCH       BEAR LAKE          ID   TRAINED SPOTTER

&&

TWYATT
Special weather statement, Jul 20, 9:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
931 PM MDT THU JUL 20 2017

IDZ025-210415-
Wasatch Mountains/Idaho Portion ID-
931 PM MDT THU JUL 20 2017

...STRONG THUNDERSTORM MOVING EAST TOWARD BEAR LAKE THROUGH 1015 PM
MDT...

At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of the Idaho portion of Bear Lake, moving east at 25 mph.

Small hail, heavy rain and wind gusts to 40 mph are possible with
this storm as it moves off the Wasatch Mountains into Bear Lake
through 1015 PM MDT.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven, Minnetonka Cave
and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11106 4200 11149 4203 11166 4218 11163
      4218 11105 4205 11105
TIME...MOT...LOC 0327Z 275DEG 23KT 4209 11148

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:40 PM MDTSpecial Weather StatementPIHBear Lake, Franklin50 min
Jul 20, 7:39 PM MDTSpecial Weather StatementPIHBear Lake, Franklin51 min
Jul 20, 8:03 PM MDTSpecial Weather StatementPIHBear Lake42 min
Jul 20, 8:32 PM MDTSevere Thunderstorm WarningPIHBear Lake17 min
Jul 20, 8:49 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin41 min
Jul 20, 10:00 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin45 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.